Alert archive / Iowa / Flood Watches in 2008
Flood Watch 2, NWS La Crosse, WI
NWS La Crosse, WI issued this flood watch at Apr 24, 2008, 9:00 PM CDT for 8 counties in Iowa; 4 counties in Wisconsin. It took effect at Apr 24, 2008, 11:00 PM CDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2008, 9:00 PM CDT (02:00 UTC)
- In effect from
- Apr 24, 2008, 11:00 PM CDT
- Expired
- Apr 25, 2008, 6:00 PM CDT
- In force
- 19 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KARX 250200 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT THU APR 24 2008 ...HEAVY RAIN AND FLOODING POSSIBLE OVERNIGHT INTO FRIDAY... .AREAS OF RAIN AND THUNDERSTORMS WHICH FORMED DURING THE EVENING WILL CONTINUE TO REGENERATE AND MOVE ACROSS THE AREA OVERNIGHT INTO FRIDAY MORNING. LATER TONIGHT...AS A STRONG STORM MOVES OUT INTO THE PLAINS...SOME OF THE RAINS COULD BE HEAVY ACROSS NORTHEAST IOWA INTO ADJACENT PORTIONS OF SOUTHWEST WISCONSIN INTO FRIDAY MORNING. WITH RIVERS RUNNING HIGH...OR CLOSE TO FLOOD IN SOME LOCATIONS...AND SATURATED SOILS...THE POTENTIAL FOR STREAM...CREEK...AND RIVER FLOODING WILL INCREASE THROUGH THE NIGHT INTO FRIDAY MORNING. RAINFALL TOTALS FROM 1 TO 2 INCHES ARE POSSIBLE. IAZ008>011-018-019-029-030-WIZ053-054-061-251000- /O.NEW.KARX.FA.A.0002.080425T0400Z-080425T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-VERNON-CRAWFORD-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...VIROQUA...PRAIRIE DU CHIEN...PLATTEVILLE 900 PM CDT THU APR 24 2008 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST WISCONSIN... INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE... CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT AND VERNON. * THROUGH FRIDAY AFTERNOON * RAIN...SOME OF IT HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHEAST IOWA AS IT SPREADS INTO SOUTHWEST WISCONSIN LATER TONIGHT. RAINFALL AMOUNTS FROM 1 TO 2 INCHES WILL BE POSSIBLE THROUGH FRIDAY MORNING BEFORE THE FOCUS SHIFTS EAST OF THE AREA. WITH SEVERAL RIVERS ALREADY RUNNING HIGH...AND SOILS SATURATED FROM RECENT RAINS...FLOODING WILL BE POSSIBLE ON AREA RIVERS...CREEKS...AND STREAMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ BINAU
5 follow-up statements
000 WGUS63 KARX 250920 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 420 AM CDT FRI APR 25 2008 ...THREAT OF HEAVY RAIN AND FLOODING CONTINUES... .AREAS OF RAIN AND THUNDERSTORMS WILL CONTINUE MOVING ACROSS THE AREA THIS MORNING...AS A STRONG STORM SYSTEM MOVES OUT INTO THE PLAINS. SOME OF THE RAINS COULD BE HEAVY ACROSS NORTHEAST IOWA AND ADJACENT PORTIONS OF SOUTHWEST WISCONSIN THIS MORNING. WITH RIVERS ALREADY RUNNING HIGH AND SATURATED SOILS...THE LIKELIHOOD FOR STREAM...CREEK...AND RIVER FLOODING REMAINS HIGH. RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE. WIZ055-251800- /O.EXA.KARX.FA.A.0002.000000T0000Z-080425T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RICHLAND- INCLUDING THE CITY OF...RICHLAND CENTER 420 AM CDT FRI APR 25 2008 ...FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS EXPANDED THE * FLOOD WATCH TO INCLUDE A PORTION OF SOUTHWEST WISCONSIN... INCLUDING THE FOLLOWING AREA...RICHLAND. * UNTIL 1 PM CDT THIS AFTERNOON * RAIN...SOME OF IT HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHEAST IOWA AND INTO SOUTHWEST WISCONSIN THIS MORNING. RAINFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE THROUGH THIS MORNING BEFORE THE FOCUS SHIFTS EAST OF THE AREA. WITH SEVERAL RIVERS ALREADY RUNNING HIGH...AND SOILS SATURATED FROM RECENT RAINS...THE LIKELIHOOD OF FLOODING REMAINS HIGH ON AREA RIVERS...CREEKS...AND STREAMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ IAZ008>011-018-019-029-030-WIZ053-054-061-251800- /O.CON.KARX.FA.A.0002.000000T0000Z-080425T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-VERNON-CRAWFORD-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...VIROQUA...PRAIRIE DU CHIEN...PLATTEVILLE 420 AM CDT FRI APR 25 2008 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE...CHICKASAW...CLAYTON... FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT AND VERNON. * UNTIL 1 PM CDT THIS AFTERNOON * RAIN...SOME OF IT HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHEAST IOWA AND INTO SOUTHWEST WISCONSIN THIS MORNING. RAINFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE THROUGH THIS MORNING BEFORE THE FOCUS SHIFTS EAST OF THE AREA. WITH SEVERAL RIVERS ALREADY RUNNING HIGH...AND SOILS SATURATED FROM RECENT RAINS...THE LIKELIHOOD OF FLOODING REMAINS HIGH ON AREA RIVERS...CREEKS...AND STREAMS. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ THOMPSON
000 WGUS63 KARX 251507 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1007 AM CDT FRI APR 25 2008 ...FLOODING CONTINUES TO PLAGUE THE AREA... .RAINFALL OF 3 TO 5 INCHES OVER THE PAST 24 HOURS ACROSS PARTS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN HAS LED TO FLOODING AND SIGNIFICANT RISES IN CREEKS AND RIVERS. FLOODING IS CAUSING MAJOR PROBLEMS FROM NEAR FREDRICKSBURG IOWA THROUGH ELKADER AND INTO SOUTHWEST WISCONSIN TOWARDS PLATTEVILLE. SOME ROADS ARE CLOSED... MUDSLIDES HAVE BEEN REPORTED...AND BASEMENTS FLOODED. HEAVY RAIN FROM THIS MORNING HAS SHIFTED NORTH AND EAST OF THE AREA FOR A BREAK IN THE WEATHER. ADDITIONAL THUNDERSTORMS MAY FORM THIS AFTERNOON OVER EXTREME EASTERN IOWA INTO SOUTHWEST WISCONSIN BUT SHOULD MOVE EAST FAIRLY QUICKLY. THE THREAT FOR ADDITIONAL RAIN IS LOWER TOWARDS INTERSTATE 35 OR CLOSER TO THE MINNESOTA BORDER. IAZ008>011-018-019-029-030-WIZ053>055-061-251800- /O.CON.KARX.FA.A.0002.000000T0000Z-080425T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 1007 AM CDT FRI APR 25 2008 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN IOWA...ALLAMAKEE...CHICKASAW...CLAYTON... FAYETTE...FLOYD...HOWARD...MITCHELL AND WINNESHIEK. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT...RICHLAND AND VERNON. * UNTIL 1 PM CDT THIS AFTERNOON * RAIN HAS ENDED FOR THE TIME BEING BUT ADDITIONAL RAIN COULD DEVELOP ACROSS EXTREME EASTERN IOWA INTO SOUTHWEST WISCONSIN BY MID AFTERNOON. MANY AREAS ARE EXPERIENCING FLOODING NOW NEAR AND ALONG US HIGHWAY 18. * RISING RIVERS WILL LEAD TO MORE FLOODING PROBLEMS. STANDING WATER MAY ALSO CAUSE TRAVEL ISSUES. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ SHEA
000 WGUS63 KARX 251646 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1146 AM CDT FRI APR 25 2008 ...FLOODING CONTINUES TO PLAGUE THE AREA... .DURING THE PAST 24 HOURS...BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN ACROSS PARTS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. THIS HAS LED TO FLOODING AND SIGNIFICANT RISES IN CREEKS AND RIVERS. FLOODING IS CAUSING MAJOR PROBLEMS FROM ELKADER AND GARBER IN NORTHEAST IOWA EAST INTO GRANT COUNTY. SOME ROADS ARE CLOSED... MUDSLIDES HAVE BEEN REPORTED...AND BASEMENTS FLOODED. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON GENERALLY EAST OF AN OELWEIN TO CRESCO LINE. RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER THERE STILL MAY BE SOME LOCATIONS THAT SEE AN EXCESS OF AN INCH. IAZ008-009-018-019-251800- /O.CAN.KARX.FA.A.0002.000000T0000Z-080425T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL-HOWARD-FLOYD-CHICKASAW- INCLUDING THE CITY OF...CHARLES CITY 1146 AM CDT FRI APR 25 2008 ...FLOOD WATCH IS CANCELLED... WITH ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON...THE FLOOD WATCH FOR FLOYD...MITCHELL...HOWARD... AND CHICKASAW IN NORTHEAST IOWA HAS BEEN CANCELLED. $$ IAZ010-011-029-030-WIZ053>055-061-252300- /O.EXT.KARX.FA.A.0002.000000T0000Z-080425T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-VERNON-CRAWFORD-RICHLAND- GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN...VIROQUA... PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1146 AM CDT FRI APR 25 2008 ...FLOOD WATCH NOW IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...ALLAMAKEE... CLAYTON...FAYETTE AND WINNESHIEK COUNTIES. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT...RICHLAND AND VERNON COUNTIES. * UNTIL 6 PM CDT THIS AFTERNOON * SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA THIS AFTERNOON. ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN A HALF INCH. HOWEVER A FEW LOCATIONS MAY SEE RAINFALL IN THE EXCESS OF AN INCH. * RISING RIVERS WILL LEAD TO MORE FLOODING PROBLEMS. STANDING WATER MAY ALSO CAUSE TRAVEL ISSUES. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ BOYNE
000 WGUS63 KARX 251959 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 259 PM CDT FRI APR 25 2008 ...FLOODING CONTINUES TO PLAGUE THE AREA... .DURING THE PAST 24 HOURS...BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THIS HAS LED TO FLOODING AND SIGNIFICANT RISES IN CREEKS AND RIVERS. FLOODING IS CAUSING MAJOR PROBLEMS FROM ELKADER AND GARBER IN NORTHEAST IOWA EAST INTO GRANT COUNTY. SOME ROADS ARE CLOSED AND BASEMENTS FLOODED. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE NORTHEAST ACROSS CLAYTON COUNTY IN NORTHEAST IOWA...AND CRAWFORD... GRANT...RICHLAND...AND VERNON COUNTIES IN SOUTHWEST WISCONSIN THIS AFTERNOON. RAINFALL AMOUNTS WILL LIKELY RANGE BETWEEN ONE AND TWO INCHES WHERE THE THUNDERSTORMS OCCUR. THIS MAY RESULT IN ADDITIONAL RISES IN THE RIVERS AND MAY DELAY THE FORECAST CRESTS. FLASH FLOODING IS A POSSIBILITY IN THE STEEP TERRAIN AREAS. IAZ010-011-029-252100- /O.CAN.KARX.FA.A.0002.000000T0000Z-080425T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WINNESHIEK-ALLAMAKEE-FAYETTE- INCLUDING THE CITIES OF...DECORAH...WAUKON...OELWEIN 259 PM CDT FRI APR 25 2008 ...FLOOD WATCH IS CANCELLED... ONLY ISOLATED TO SCATTERED SHOWERS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON ACROSS FAYETTE...WINNESHIEK...AND ALLAMAKEE COUNTIES IN NORTHEAST IOWA. AS A RESULT...THE FLOOD WATCH HAS BEEN CANCELLED FOR THESE COUNTIES. $$ IAZ030-WIZ053>055-061-252300- /O.CON.KARX.FA.A.0002.000000T0000Z-080425T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 259 PM CDT FRI APR 25 2008 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST IOWA...CLAYTON. IN SOUTHWEST WISCONSIN...CRAWFORD...GRANT...RICHLAND AND VERNON. * UNTIL 6 PM CDT THIS AFTERNOON * SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE WATCH AREA. WHERE THE THUNDERSTORMS OCCUR...AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL LIKELY FALL. THIS MAY RESULT IN ADDITIONAL RISES IN THE RIVERS AND MAY DELAY THE FORECAST CRESTS. FLASH FLOODING IS A POSSIBILITY IN THE STEEP TERRAIN AREAS. * RISING RIVERS WILL LEAD TO MORE FLOODING PROBLEMS. STANDING WATER MAY ALSO CAUSE TRAVEL ISSUES. A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. $$ BOYNE
000 WGUS63 KARX 252242 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 542 PM CDT FRI APR 25 2008 ...HEAVY RAIN EXITING THE AREA... .THE THUNDERSTORMS CAPABLE OF PRODUCING ADDITIONAL HEAVY RAIN ARE EXITING EAST OF THE LOCAL AREA. THEREFORE...THE THREAT FOR ADDITIONAL FLOODING DUE TO MORE RAIN IS ABATING...AND THE FLOOD WATCH WILL BE ALLOWED TO EXPIRE. HOWEVER...WHILE THE THREAT FOR WIDESPREAD FLOODING HAS LESSENED...FLOODING CONTINUES ALONG MANY RIVERS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...AND WILL CAUSE FLOODING HAZARDS UNTIL THEY FLOW BACK WITHIN THEIR BANKS. THE TURKEY RIVER IN NORTHEAST IOWA IN PARTICULAR WILL CREATE FLOODING PROBLEMS THROUGH THE WEEKEND. IAZ030-WIZ053>055-061-252345- /O.EXP.KARX.FA.A.0002.000000T0000Z-080425T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 542 PM CDT FRI APR 25 2008 ...FLOOD WATCH WILL EXPIRE AT 6 PM CDT THIS AFTERNOON... THE FLOOD WATCH FOR PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN WILL EXPIRE AT 6 PM CDT THIS AFTERNOON. WHILE THE THREAT FOR WIDESPREAD FLOODING HAS LESSENED...MANY AREA RIVERS ARE AT OR ABOVE FLOOD STAGE...AND WILL CONTINUE TO CREATE FLOODING HAZARDS UNTIL THEY RETURN TO THEIR BANKS. $$ RIECK
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flood watch went out at Apr 24, 2:50 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Apr 24, 2:50 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU APR 24 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS FOCUS ON LIKELY MCS TONIGHT...WHERE IT WILL TRACK...AND THEN THE SEVERE POTENTIAL FOR FRI AFTERNOON. SFC COLD FRONT WILL CONTINUE TO MAKE ITS WAY EAST TONIGHT...SETTLING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...BUT THEN GETTING A KICK EAST AS A 500 MB SHORTWAVE TROUGH DRIVES OUT OF THE NORTHERN PLAINS AND INTO THE BOUNDARY. MORE CYCLOGENESIS WILL OCCUR ALONG THE FRONT AS A RESULT...WITH A SFC LOW DEEPENING AND LIFTING WITH THE UPPER LEVEL TROUGH...AND SHIFTING EAST/NORTHEAST FRI NIGHT. AS MENTIONED...THERE ARE A COUPLE FOCAL POINTS OF CONCERN WITH THIS SYSTEM. THIS FIRST IS AN MCS THAT SHOULD DEVELOP TONIGHT. GFS/NAM MODEL TRENDS OVER THE PAST FEW DAYS HAVE POINTED TOWARD THE DEVELOPMENT OF A THUNDERSTORM COMPLEX ACROSS NEB/IA...MOVING NORTHEAST ALONG AND WEST OF THE SFC FRONT ON FRI. PREVIOUSLY...THE MODELS WERE IN DECENT AGREEMENT...BUT A SLIGHT SHIFT IN THE NAM WITH THE 12Z RUN...DEVELOPING THE MCS MORE SOUTH THAN THE GFS...WHICH RESULTS IN A SHIFT EAST FOR THE MCS TRACK...AND PUTS MORE OF THE FORECAST AREA UNDER THE HEAVIER PCPN. THE GFS HAS STAYED CONSISTENT...KEEPING THE BULK OF THE PCPN ACROSS MN INTO NW WI. COMPARING THE 09Z SREF...ITS COMPONENTS FAVOR THE NAM/S SFC LOW CENTER AT 12Z FRI. 18Z SREF IS A BIT MORE MURKY...BUT THE NAM AND GFS COME TOGETHER BY 00Z ANYWAY. 24 HR TOTAL QPF SHOWS THE DIFFERENCES BETWEEN THE TWO QUITE WELL...WITH THE AXIS OF HEAVY RAIN IN THE GFS FROM NORTHEAST IA INTO NORTHWEST WI...SKIRTING SOUTHEAST MN. THE NAM...WHILE MUCH LESS IN QPF...WOULD BRING A BROADER SWATH OF AROUND AN INCH TO THE FORECAST AREA...WITH ITS AXIS FROM WESTERN IA INTO NORTHCENTRAL WI. AGAIN...DIFFERENCES IN ORIGIN THE BIG FACTOR HERE. ITS GOING TO RAIN...ITS JUST A MATTER OF HOW MUCH. LIKE THE CONSISTENCY OF THE GFS. THE NAM HAS SHOWN MORE VARIANCE IN ITS SOLUTION...BUT DOES SEEM TO HAVE THE FAVOR OF THE LATEST SREF. WILL GO THE BLEND ROUTE FOR NOW...KEEPING THE HEAVIER RAINS JUST TO THE WEST...BUT BRINGING MORE QPF TO WESTERN/NORTHERN SECTIONS OF THE FORECAST AREA. NEXT...THE POTENTIAL FOR CONVECTION ALONG THE COLD FRONT...SOME OF WHICH COULD BE SEVERE. THE FRONT WILL SLIDE INTO EASTERN WI DURING THE AFTERNOON...PROVIDING A FOCUS FOR THUNDERSTORMS AS IT MOVES. GOOD MOISTURE TRANSPORT AHEAD OF THE FRONT...VIA 850 MB MOISTURE TRANSPORT VECTORS...WITH SFC TDS CLIMBING TO AROUND 60 F OR SO. SREF MLCAPES REACH 1500 J/KG OVER ILL AND SE WI AHEAD OF THE FRONT. MEANWHILE...THE SHEAR IS PRETTY IMPRESSIVE...WITH 50 KTS IN THE 0-3 KM LAYER...AND 30 KTS IN THE 0-1 KM LAYER. VERY GOOD DIRECTIONAL SHEAR INDICATED IN THE LOW LAYERS AT THE MOMENT...GOING FROM THE SOUTHEAST AT THE SFC TO THE WEST AT 500 MB. ALL IN ALL...A GOOD SETUP FOR SEVERE WEATHER...IF INSTABILITY CAN BE GENERATED...AND THAT IS THE BIGGEST QUESTION. THERE COULD BE CONSIDERABLE CLOUDINESS ACROSS THE AREA THROUGHOUT THE DAY...INHIBITING INSTABILITY. HERE AGAIN WHERE THE MCS TRACKS WILL PLAY A BIG ROLE. FEEL THE MORE LIKELY SCENARIO IS FOR INITIATION ALONG THE FRONT ACROSS WESTERN WI/EASTERN IA...TRACKING EAST INTO WHAT SHOULD BE A MORE FAVORABLE ATMOSPHERE ACROSS SOUTHEAST WI INTO NORTHERN ILL. IF CAPE CAN BE BUILT ACROSS THE FORECAST AREA THOUGH...THE LOCAL SEVERE THREAT FOR FRI AFTERNOON INCREASES...MAINLY EAST OF THE MISSISSIPPI RIVER. DEFINITELY SOMETHING THAT BEARS WATCHING. THE BULK OF THE PRECIPITATION WILL HAVE PUSHED EAST/NORTHEAST BY FRIDAY EVENING...ALTHOUGH SOME WRAP AROUND MOISTURE AROUND THE DEPARTING LOW COULD LEAD TO CONTINUED RAIN CHANCES. THE WINDS WILL BE RATHER BLUSTERY...THANKS TO THE TIGHT PRESSURE GRADIENT POST THE LOW...BUT SHOULD STAY BELOW WIND ADV CRITERIA. STRONG PUSH OF COLD AIR WILL FOLLOW THE FRONT...AND SHOULD RESULT IN STEADY OR SLOW FALLING TEMPS ON FRI WEST OF THE MISSISSIPPI RIVER...AND THEN A CHILLY DAY ON SAT...WITH HIGHS ONLY FLIRTING WITH 50. SAT NIGHT/SUN...A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS IA...BRINGING THE THREAT FOR SOME PCPN. THE NAM IS FARTHER NORTH WITH THESE FEATURE...WHILE THE GFS IS MORE SOUTH. THE SREF FAVORS THE GFS. ONGOING FORECAST HAS POPS FOR THE ENTIRE AREA...AND MAY TREND DOWN FOR THE NORTHERN REACHES...BUT WILL STAY THE COURSE FOR THE SOUTHERN HALF. WITH THE AMOUNT OF THE COLD THOUGH...SOME OF THE PCPN WOULD FALL AS SNOW. DON/T EXPECT MUCH/IF ANY SNOW ACCUMULATION HOWEVER. .LONG TERM...MONDAY THROUGH THURSDAY MEDIUM RANGE MODELS CONTINUE TO EASE THE 500 MB TROUGH EAST FOR THE START OF THE NEW WORK WEEK...BUILDING IN SOME RIDGING FOR MID WEEK. HOWEVER...THE EC AND GFS ARE QUITE DIFFERENT ON THE DETAILS. THE EC TAKES THE CLOSED 500 MB LOW AND RETROGRADES IT BACK TO THE NORTHWEST...ACROSS THE NORTHERN GREAT LAKES BY LATE WED. THE GFS...ON THE OTHERHAND...SLIDES IT EAST AND LEAVES IT THERE. THE RESULT HERE IS THAT THE EC WOULD KEEP AN INCOMING WEST COAST TROUGH GENERALLY SOUTH OF THE LOCAL AREA...WITH THE GFS SHOWING A HIGHER POTENTIAL TO BRING IT MORE NORTH...WITH MORE OF A LOCAL IMPACT. PLENTY OF VARIANCES IN THE ENSEMBLE MEMBERS...BUT MORE WOULD SEEM TO FAVOR THE GFS. CONFIDENCE LOW IN THE DETAILS FOR NEXT WEEK AS A RESULT...BUT IT DOES LOOK LIKE A COUPLE DRY DAYS ARE IN STORE FOR THE AREA FOR EARLY NEXT WEEK...WITH THE POTENTIAL FOR SOME PCPN CHANCES TOWARD THE END OF THE WORK WEEK...DEPENDING ON HOW THAT UPPER LEVEL FLOW SHAKES OUT. TEMPERATURES LOOK TO GRADUALLY MODERATE BACK TO THE SEASONABLE NORMALS. && .AVIATION... LARGE AREA OF RAIN WITH IFR/MVFR CONDITIONS IS EXPECTED TO LIFT NORTH AND PAST BOTH TAF SITES BY LATE THIS AFTERNOON. ONCE THE RAIN ENDS...STILL EXPECTING MVFR OR LOW VFR CONDITIONS TO PREVAIL THROUGH THE NIGHT. SOUTH WINDS AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE TO KEEP LOW LEVEL MOISTURE LEVELS HIGH HELPING TO MAINTAIN THE CLOUDS AND A LITTLE BIT OF FOG. THE COLD FRONT IS EXPECTED TO MOVE EAST OF BOTH TAF SITES BY 15Z FRIDAY SWITCHING THE WINDS AROUND TO THE NORTH. AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG THE FRONT AND WILL BRING MORE RAIN INTO THE AREA BETWEEN 12Z AND 15Z FRIDAY. AS THIS RAIN MOVES INTO THE AREA...EXPECT MVFR CONDITIONS TO PREVAIL. 04 && .HYDROLOGY... MUCH OF THE AREA CAN EXPECT 1/2 TO 1 INCH OF ADDITIONAL RAINFALL THROUGH FRIDAY EVENING...BUT THERE IS THE POTENTIAL FOR 1 1/2 OR POSSIBLY A LOCAL 2 INCHES...IF THE MCS MOVES ACROSS THE FORECAST AREA. AGAIN...TRENDS ARE TO KEEP IT WEST...BUT THE DEVELOPMENT OVERNIGHT WILL HAVE TO BE MONITORED CLOSELY. GROUNDS ARE WET AND ADDITIONAL RUNOFF COULD LEAD TO RISES ON AREA RIVERS/STREAMS. SOME RIVERS ARE ALREADY RUNNING HIGHER THAN NORMAL...AND RESPONSE TO INCOMING RAINFALL MAY PUSH A FEW RIVERS UPWARD TO FLOOD STAGE AGAIN. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Apr 24, 5:41 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 541 PM CDT THU APR 24 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 541 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT...PARTICULARLY WEST OF THE MISSISSIPPI RIVER THIS EVENING... WITH THIS THREAT EXPANDING EAST OVERNIGHT. A FEW STORMS COULD PRODUCE PEA TO NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH...ESPECIALLY THIS EVENING WEST OF A LINE FROM NEW HAMPTON TO ROCHESTER. MORE RAINFALL...SOME LOCALLY HEAVY...IS ALSO LIKELY WITH AMOUNTS FROM A HALF AN INCH UPWARDS TO 2 INCHES. THE HEAVIEST RAIN IT APPEARS WILL AFFECT AREAS OF NORTHEAST IOWA INTO SOUTHEAST MINNESOTA. THIS MAY CAUSE MORE RISES OF RIVERS AND STREAMS...AND POTENTIAL RUNOFF PROBLEMS FOR SATURATED SOILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ALONG A FRONTAL BOUNDARY ON FRIDAY. MORE SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA ONCE AGAIN. INSTABILITY AND WIND PROFILES AHEAD OF THE FRONT WILL BE FAVORABLE FOR SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER AT THIS TIME LOOKS TO BE TO THE EAST OF A MEDFORD WISCONSIN...TO LA CROSSE...TO OELWEIN IOWA LINE. IN ADDITION TOTAL RAINFALL AMOUNTS BY FRIDAY EVENING WILL RANGE FROM A 1 TO 2 INCHES. WITH SOME CREEKS AND RIVERS RUNNING HIGHER THAN NORMAL...THIS ADDITIONAL RAIN COULD CAUSE RISES ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING OVER PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA WEST OF A LINE FROM ROCHESTER TO NEW HAMPTON. IN ADDITION...ANY RAINFALL REPORTS WOULD BE APPRECIATED FROM LATE TONIGHT THROUGH FRIDAY...AS WELL AS ANY REPORTS OF HIGH WATER. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING/BINAU
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 11:01 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 4 hr |
| Apr 25, 2:55 AM CDT | Areal Flood Warning | ARX | Clayton, Fayette | 6 hr |
| Apr 25, 5:19 AM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Apr 25, 6:41 AM CDT | Areal Flood Advisory | ARX | Allamakee, Winneshiek | 2 hr |
| Apr 25, 6:53 AM CDT | River Flood Warning | ARX | Clayton | 5 days |
| Apr 25, 9:00 AM CDT | Areal Flood Warning | ARX | Chickasaw, Clayton, Fayette | 6 hr |
| Apr 25, 9:55 AM CDT | River Flood Warning | ARX | Clayton | 4 days |
| Apr 25, 11:40 AM CDT | River Flood Warning | ARX | Allamakee | 31 hr |
| Apr 25, 2:34 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 56 min |
| Apr 25, 2:51 PM CDT | Areal Flood Warning | ARX | Clayton | 6 hr |
| Apr 24, 11:53 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Apr 25, 1:54 PM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Apr 25, 1:54 PM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Apr 25, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 53 min |
| Apr 25, 4:45 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 30 min |
Nearby
Flood Watches in Iowa, 2008Flood Watches in Wisconsin, 2008Every flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.